[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.11.50. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 3, 1977

Caution in Propranolol Withdrawal

JAMA. 1977;237(1):53. doi:10.1001/jama.1977.03270280055024
Abstract

There have been warnings that abrupt withdrawal of propranolol hydrochloride therapy in patients with or without coronary heart disease may be hazardous. This happens more often in patients treated for severe angina, especially those with unstable disease. Slome1 reported that sudden withdrawal of propranolol therapy was often followed by myocardial infarction, and Olson et al2 described acute and catastrophic exacerbation of symptoms following the abrupt cessation of treatment with large doses of propranolol in patients with coronary artery disease.

The latest warning comes from Mizgala and Counsell,3 who observed 15 acute coronary episodes in 14 patients with severe angina who had been receiving propranolol hydrochloride in daily doses of 80 to 400 mg for periods of seven days to six years. Abrupt cessation of propranolol therapy in these patients produced severe, sudden, acute coronary syndromes. Cessation was followed by rapid worsening of symptoms in 11 of 15

×